This site is intended for Healthcare professionals only.

Hazards of Anaesthesia medicines with look-alike packaging: Study


Hazards of Anaesthesia medicines with look-alike packaging: Study

Mumbai: Anesthesiologist from KEM hospital have shown and raised their concerns about the hazards of the look-alike packaging of intravenous drugs.

A recent article “The hazards of look-alike packaging in anaesthesia practice” published in the November issue of Asian Journal of Anaesthesia by Dr. Supriya Dsouza and Dr. Adarsh Kulkarni, anaesthesiologists from the King Edward Memorial (KEM) Hospital states that the similar packaging of drugs which are being mostly intravenous, rapidly acting and of diverse actions may cause adverse reactions in patients.

The doctors said while completing their medical residency at KEM Hospital they came across the problem of look-alike packaging and pointed out since the two medicines have the different medical use, their packaging needs to be different.

The Anesthesiologists have warned that extreme caution has to be taken while loading drugs factors like an oversight in emergency situations, fatigue, stress, in the hands of inexperienced juniors, poor lighting and with multiple distractions can result in administration of wrong drug.

Doctors mentioned that the institution (KEM Hospital) follows a zero prescription policy where all the drugs, intravenous fluids, and commodities are available on schedule. The problem they faced was the identical packaging of anaesthesia drugs, which are mostly intravenous, rapidly acting and of diverse action.

The Joint Commission national patient safety goals have issued a list of Look-alike sound-alike (LASA) drugs and have included look-alike packaging as an additional safety check and hospitals are supposed to adapt practices to prevent mix-up of these drugs.

The experts mentioned in the paper that the main cause of the issue might be lack of designs and colour scheme and a huge number of injectable drugs. Though some of the combinations may have subtle differences in font, shade, size some others are blatantly similar.

The doctors further mentioned in the paper that the mistake of injecting ranitidine in place of chlorpheniramine, or gentamicin in place of ondansetron may not seem to be very significant but the similarities in the midazolam-heparin, atracurium-noradrenaline, soda bicarbonate-potassium chloride ampoules and vials are a recipe for disaster.

The article further states that if a junior doctor, under stress loads a sedative in the place of a blood thinner, the patient might start bleeding during the surgery. Similarly, if a muscle relaxant is given in place of a medicine which is used to increase blood pressure, patient’s blood pressure can drop dangerously.

The experts recommended that a better colour coding or designing can effectively resolve the issue rather than keeping the medicines in different compartments, as the extreme pressure conditions at public hospitals can cause a mix-up.

Amitabh Gupta, controller of legal metrology department told HT, “I will definitely enquire about this issue since packaging or drugs and commodities come under out ambit. We will soon take action so that patients don’t have to face any inconvenience in the future owing to mix-up.”

FDA officials said the issue has already been communicated to the state drugs department and steps will be taken to resolve it.

Speaking with HT, representative of a pharmaceutical company said, “Under the Packaged Commodities Act, there are certain guidelines for look-alike packaging which the companies follow. Not much thought is given to the design and packaging because more time and expertise go into making the medicine more effective.”

To read the article click on the link given below.

http://www.sciencedirect.com/science/article/pii/S2468824X17300220



Source: with inputs
0 comment(s) on Hazards of Anaesthesia medicines with look-alike packaging: Study

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted